Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Children's Health

Font Size

Codeine in Children Linked to Serious Side Effects

By Zosia Chustecka
Medscape Medical News

Feb. 20, 2013 -- The FDA is again warning of the risk for fatal and life-threatening side effects from codeine in young children who take the drug for pain relief after having their tonsils or adenoids removed for obstructive sleep apnea.

The FDA cites reports of three children who died and one who developed life-threatening breathing problems. The agency had previously highlighted these cases and now says it is conducting a review to see whether other cases occurred in children who took codeine after other types of surgery.

The four children were 2 to 5 years old, and all had evidence of a genetic variation of a liver enzyme.

This enzyme converts codeine into morphine, but the genetic variation carried by these children speeds up that process. That causes higher-than-normal levels of morphine in the blood after taking codeine.

High levels of morphine may result in breathing problems, which can be fatal, according to the FDA.

All of the children received codeine doses that were within the typical dose range, but they started to develop signs of trouble within one to two days. In the children who died, morphine concentrations were higher than what is typical, the FDA notes.

Parents and caregivers who notice unusual sleepiness, confusion, or difficult or noisy breathing in a child who has taken codeine should call 911 immediately, as these are signs of overdose.

The FDA is asking health care professionals to be aware of the risk of giving codeine to children, particularly in those who have had surgery to remove their tonsils or adenoids for obstructive sleep apnea. Doctors who prescribe the codeine should use the lowest effective dose for the shortest period of time on an as-needed basis. The drugs should not be used around the clock.

The genetic variation that leads to this reaction is estimated to happen in one to seven people per 100, but the incidence can be much higher in certain ethnic groups, the FDA cautions. For instance, among African/Ethiopian populations, nearly 1 in 3 may have this inherited condition.

The FDA notes that tests can tell if a person has this genetic variation.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.

worried kid
jennifer aniston
Measles virus
sick child

Child with adhd
rl with friends
Syringes and graph illustration